Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 8:58 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 8:58 PM MDT (02:58 UTC)
- Expired
- May 18, 2018, 9:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
592
WUUS53 KGLD 190258
SVRGLD
KSC181-193-190345-
/O.NEW.KGLD.SV.W.0046.180519T0258Z-180519T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
858 PM MDT FRI MAY 18 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Thomas County in northwestern Kansas...
Sherman County in northwestern Kansas...
* Until 945 PM MDT/1045 PM CDT/
* At 858 PM MDT/958 PM CDT/, severe thunderstorms were located along
a line extending from 6 miles southeast of Ruleton to 14 miles
south of Brewster to 10 miles west of Winona, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colby, Goodland, Brewster, Ruleton, Levant and Edson.
This includes Interstate 70 in Kansas between mile markers 7 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3925 10200 3957 10172 3942 10092 3913 10137
3913 10157
TIME...MOT...LOC 0258Z 230DEG 27KT 3926 10180 3917 10146 3911 10144
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
649
WWUS53 KGLD 190331
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
931 PM MDT FRI MAY 18 2018
KSC181-193-190345-
/O.CON.KGLD.SV.W.0046.000000T0000Z-180519T0345Z/
Thomas KS-Sherman KS-
931 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
MDT/1045 PM CDT/ FOR WESTERN THOMAS AND NORTHEASTERN SHERMAN
COUNTIES...
At 931 PM MDT/1031 PM CDT/, severe thunderstorms were located along a
line extending from 8 miles northeast of Goodland to 4 miles west of
Levant to 8 miles southeast of Brewster, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colby, Goodland, Brewster, Levant and Edson.
This includes Interstate 70 in Kansas between mile markers 18 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3936 10182 3957 10172 3942 10092 3920 10128
3926 10153
TIME...MOT...LOC 0331Z 220DEG 22KT 3945 10161 3936 10127 3930 10125
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JRM778
WWUS53 KGLD 190339 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
939 PM MDT FRI MAY 18 2018
KSC181-193-190349-
/O.EXP.KGLD.SV.W.0046.000000T0000Z-180519T0345Z/
Thomas KS-Sherman KS-
939 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN THOMAS AND
NORTHEASTERN SHERMAN COUNTIES WILL EXPIRE AT 945 PM MDT/1045 PM
CDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern Kansas.
LAT...LON 3936 10182 3957 10172 3942 10092 3920 10128
3926 10153
TIME...MOT...LOC 0339Z 230DEG 27KT 4103 9911 4094 9877 4088 9875
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:21 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 18, 6:21 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 6:29 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 8:08 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 ESE PARK 39.07N 100.27W
05/18/2018 E1.00 INCH GOVE KS PUBLIC
&&
BWARRENLocal storm report, May 18, 8:12 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 5 N JENNINGS 39.75N 100.29W
05/18/2018 E1.00 INCH DECATUR KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 8:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST TRIBUNE 38.47N 101.75W
05/18/2018 E60 MPH GREELEY KS EMERGENCY MNGR
&&
MBULLERLocal storm report, May 18, 8:36 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD QUINTER 39.07N 100.23W
05/18/2018 GOVE KS EMERGENCY MNGR
NUMBER OF ROADS UNDER WATER IN QUINTER... BOTTOM OF RAMP
107 HAS EST. 8 TO 10 INCHES OF WATER.
&&
BWARRENLocal storm report, May 18, 8:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 ESE GEM 39.38N 100.81W
05/18/2018 E1.00 INCH THOMAS KS STORM CHASER
&&
BWARRENLocal storm report, May 18, 8:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 13 N TRIBUNE 38.66N 101.75W
05/18/2018 E0.25 INCH GREELEY KS LAW ENFORCEMENT
ROAD 13 MILES NORTH OF TRIBUNE COMPLETELY COVERED WITH
PEA SIZE HAIL
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 6:28 PM MDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 6:31 PM MDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 6:49 PM MDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 6:53 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 6:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 6:56 PM MDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 6:57 PM MDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 7:17 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 7:39 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:40 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 7:44 PM MDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 7:52 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 7:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 7:58 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 8:06 PM MDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 8:17 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 8:20 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 8:21 PM MDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 8:22 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 8:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 9:22 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
| May 18, 9:26 PM MDT | Flash Flood Warning | GLD | Sherman | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.